I am 42 years old and have recently begun HRT 4 months ago due to menopausal symptoms (night sweats, painful sex, hot flashes, depression and major moodiness). My FSH was 54, estradiol was 19, progesterone was .4. My periods started getting more irregular around age 38 (19 days all the way to 98 days apart never consistent!). I went to see a private doctor outside of my medical group that prescribes bio-identical compounded hormones because I did not want to take PremPro or low dose BCP. In addition to the hormone panel we tested TSH, FT4 and FT3 and thyroid antibodies. I have thyroid anitbodies and a TSH of 4.57, low range FT3 (2.6) FT4(1.2) so we began treatment for hypothyroidism as well as HRT for perimenopause (I am still cycling now and again). I am taking 50mcg Synthroid and 7.5mcg Cytomel as wells as compounded estradiol/estriol gel, oral progesterone, and DHEA.
My question is regarding the relationship between estrogen medication, and thyroid medication. When I increase one of those drugs (e.g. increase the Estrogen or increase the Cytomel), is it possible that I would need to increase the other? Or is the relationship reverse?
Based on symptoms I use more or less estrogen gel and also wonder if I should adjust thryoid meds at the same time (maybe take less Cytomel). Or recently, we increased the Cytomel from 5 to 7.5 and was wondering if the Estrogen should have been increased...
FULL ARTICLE AT:
Estrogen Therapy Warning for Women With Thyroid Disease
By Jon Hamilton
WebMD Medical NewsReviewed by Gary D. Vogin, MDJune 8, 2001 -- Women who are taking thyroid hormone either to supplement a gland that doesn't make enough or to suppress thyroid cancer will need their blood tested regularly if they decide to take estrogen either to combat menopause-related symptoms or as birth control.
A new study reported in the June 7 issue of The New England Journal of Medicine finds that while the situation isn't necessarily dangerous, to the surprise of some doctors, some of these women could end up with low levels of thyroid hormone in their blood, which can trigger several unwanted side effects.
According to Baha M. Arafah, MD, the study's author, the problem can arise when estrogen therapy interferes with thyroid medication and reduces the amount of available thyroid hormone, or thyroxine, in the blood.
"People who have been on thyroid medication for years would assume that whatever problems they are having [when starting estrogen therapy] have nothing to do with the thyroid medication," says Arafah, associate professor of medicine and endocrinology at University Hospitals of Cleveland. "But that's not necessarily going to be true."
Arafah studied 25 menopausal women who were using thyroid hormone either for hypothyroidism, a condition in which the thyroid doesn't make enough thyroxine, or to suppress the regrowth of a thyroid cancer
How do I join this community? I wanted to read the full post from chigirl29 from Jan. 28, 2008 and wanted to inquire more about the estrogen thyroid relationship. I'm having symptoms and need more information. Thanks.
Hi, Can I suggest you post this question on the thyroid forum too. I am like you with a premature menopause and thyroid problem, and I have found a great deal of information and help from the thyroid panel too, they really know their stuff.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.